Florida, 2022

Tornado and Damaging Winds in Florida, May 25, 2022

May 25, 2022 · NWS MOB · 3 events in 2 counties and zones

An intense line of storms produced wind damage in and around the Pensacola metro area along with a brief tornado.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

An intense line of storms produced wind damage in and around the Pensacola metro area along with a brief tornado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at May 24, 11:05 PM CST, 5 hours 3 minutes earlier.

Area forecast discussion, May 24, 11:05 PM CST, 5 hours 3 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Mobile AL
1205 AM CDT Wed May 25 2022

.AVIATION...
06Z issuance...VFR ceilings prevail across most inland areas of
the north central Gulf Coast region, with the exception of the
areas near the Gulf where MVFR ceilings are being reported.
Occasional MVFR visibilities and ceilings will be encountered in
and near showers and thunderstorms overnight, mainly along and
west of the Tombigbee River through tonight, expanding eastward
across the coastal areas late tonight into Wednesday morning.
South-southeasterly winds around 10 knots will persist overnight,
with occasional gusts to around 20 knots along the coast. A band
of showers and storms will remain possible late tonight through
Wednesday morning that will spread northward, followed by
numerous showers and thunderstorms in the afternoon. Added TEMPO
and PROB30 groups to cover the expected convection to the TAFs.
/22

&&

.PREV DISCUSSION... /issued 1104 PM CDT Tue May 24 2022/

NEAR TERM /Now Through Thursday/...As the next shortwave
overspreads the area, scattered to likely showers with embedded
thunderstorms will effect areas along and west of the Tombigbee
River through tonight, expanding eastward across the coastal
areas late tonight. Moisture will be even richer area wide
Wednesday with storms quickly developing and spreading inland.
Once again the same threats exist with heavy rainfall and
potentially some strong storms possible. Heavy rainfall will be an
increasing threat especially into the afternoon as a much more
potent upper trough slides into the area from the west. PWATS will
be at to possibly above 2 inches. Would likely expect to see even
more flooding concerns on Wednesday especially in our poor
draining coastal communities.

A highly amplified upper trof over the central states weakens
somewhat while progressing slowly into the eastern states through
the period. An interesting surface evolution occurs well north of
the area with a pair of surface lows developing in response to the
upper trof and a phased shortwave trof well to the north, and
culminates with a third occluded surface low developing within the
upper trof. The net result is a cold front which progresses
eastward across the lower/mid Mississippi River valley Wednesday
night into early Thursday morning then weakens while moving across
the forecast area Thursday afternoon into Thursday night. The
right entrance region of a substantial 120 knot upper jet on the
eastern side of the upper trof aids in the development of a region
of strong deep layer lift which shifts eastward across the
forecast area between late Wednesday night into early Thursday
afternoon. Abundant deep layer moisture will remain in place over
the region into Thursday, then progressively drier air flows into
the area by Thursday night.

While instability follows the typical trend of tapering off early
Wednesday evening, MLCAPE values then increase during the late
evening and overnight hours reaching 1000-2000 J/kg over much of
southeast Mississippi, southwest Alabama and the western Florida
panhandle while over the remainder of the area lesser values down
to 250 J/kg are expected. Similar MLCAPE values (1000-2000 J/kg)
are expected over the entire area on Thursday until the region of
the strong deep layer lift moves through. 0-3 km bulk shear values
up to 40-45 knots and 0-3 km helicity values up to 200 m2/s2
accompany the strong deep layer lift as it moves through. It's not
clear if the resulting convection from this environment and
overall pattern will be in the form of a single squall line or
rather multiple, less organized lines of convection. Regardless,
there is the potential for strong to severe convection with the
main threat being damaging wind gusts, along with a few tornadic
cells, large hail and locally heavy rainfall. Will have pops
increasing to likely to categorical Wednesday night, then
categorical pops follow for the entire area on Thursday except for
decreasing over the western portion of the area in the afternoon.
Pops continue to decrease to dry conditions from west to east
Thursday night into early Friday morning, with dry conditions
areawide following through Friday night.

High temperatures Wednesday and Thursday will remain mild given
the amount of cloud cover, ranging from the upper 70s to mid 80s.
Lows Wednesday night range from the mid 60s well inland to the
lower 70s at the coast. Lastly with continued moderate onshore
flow, a HIGH risk of rip currents will continue through the next
few days. BB/03 /29 /22

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...High Rip Current Risk through late Friday night for ALZ265-266.

FL...High Rip Current Risk through late Friday night for FLZ202-204-
     206.

MS...None.
GM...Small Craft Advisory from 7 AM Wednesday to 7 PM CDT Thursday
     for GMZ631-632-650-655-670-675.

&&

This product is also available on the web at:
www.weather.gov/mob

In the hours before

Special weather statement, May 25, 1:17 AM CST, 2 hours 51 minutes before
Special Weather Statement
National Weather Service Mobile AL
217 AM CDT Wed May 25 2022

ALZ052-261-250815-
Washington AL-Mobile Inland AL-
217 AM CDT Wed May 25 2022

...A strong thunderstorm will impact portions of north central Mobile
and southeastern Washington Counties through 315 AM CDT...

At 217 AM CDT, National Weather Service doppler radar indicated a
strong thunderstorm near Calvert, or 10 miles northeast of
Citronelle, moving north at 25 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Saint Stephens, Wagarville, Leroy, Mount Vernon, Calvert, McIntosh
and Movico.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3150 8791 3144 8793 3140 8791 3138 8795
      3139 8792 3131 8792 3132 8796 3127 8795
      3126 8799 3126 8796 3123 8794 3116 8795
      3116 8797 3115 8795 3108 8797 3105 8795
      3105 8817 3155 8825 3156 8803
TIME...MOT...LOC 0717Z 182DEG 24KT 3116 8806

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
Special weather statement, May 25, 1:24 AM CST, 2 hours 44 minutes before
Special Weather Statement
National Weather Service Mobile AL
224 AM CDT Wed May 25 2022

ALZ262-264-266-250830-
Baldwin Coastal AL-Baldwin Central AL-Baldwin Inland AL-
224 AM CDT Wed May 25 2022

...Strong thunderstorms will impact portions of southern Baldwin
County through 330 AM CDT...

At 224 AM CDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from 4 miles north of
Fort Morgan to Robertsdale. Movement was north at 35 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Daphne, Fairhope, Bay Minette, Foley, Robertsdale, Point Clear,
Loxley, Magnolia Springs, Stapleton, Bon Secour, Summerdale,
Silverhill and Elberta.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3022 8802 3030 8773 3030 8776 3041 8782
      3038 8784 3048 8794 3092 8788 3087 8763
      3081 8759 3068 8751 3034 8753 3031 8756
      3036 8761 3030 8763 3031 8755 3031 8751
TIME...MOT...LOC 0724Z 183DEG 29KT 3029 8803 3055 8770

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Special weather statement, May 25, 1:43 AM CST, 2 hours 25 minutes before
Special Weather Statement
National Weather Service Mobile AL
243 AM CDT Wed May 25 2022

ALZ261-263-265-250830-
Mobile Coastal AL-Mobile Central AL-Mobile Inland AL-
243 AM CDT Wed May 25 2022

...Strong thunderstorms will impact portions of Mobile County through
330 AM CDT...

At 243 AM CDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from 7 miles north of
Alabama Port to 4 miles southwest of Grand Bay. Movement was north at
30 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Midtown Mobile, Downtown Mobile, Prichard, Tillmans Corner, Saraland,
Theodore, Chickasaw, Satsuma, Grand Bay, Bayou La Batre, Creola,
Dauphin Island, Semmes, Tanner Williams, I65 And I165, Coden, Mobile
Regional Airport, Wilmer, I65 And AL 158 and I10 And I65.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3032 8818 3036 8819 3037 8824 3032 8826
      3038 8824 3039 8839 3088 8842 3093 8796
      3067 8803 3075 8804 3074 8805 3065 8803
      3066 8804 3029 8813 3032 8815 3031 8816
      3026 8813 3025 8808 3023 8830
TIME...MOT...LOC 0743Z 179DEG 28KT 3047 8808 3042 8839

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
Special weather statement, May 25, 2:16 AM CST, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Mobile AL
316 AM CDT Wed May 25 2022

ALZ052-053-055-059-261>264-FLZ201-MSZ076-079-250915-
Clarke AL-Baldwin Central AL-Baldwin Inland AL-Monroe AL-Escambia AL-
Washington AL-Mobile Central AL-Mobile Inland AL-Escambia Inland FL-
Greene MS-George MS-
316 AM CDT Wed May 25 2022

...Strong thunderstorms will impact portions of southwestern Monroe,
Mobile, northern Baldwin, southern Washington, south central Clarke,
western Escambia, northwestern Escambia, eastern George and
southeastern Greene Counties through 415 AM CDT...

At 316 AM CDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from 13 miles east of
Stapleton to 3 miles north of Bay Minette to 4 miles northwest of
Hurley. Movement was north at 40 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Prichard, Saraland, Bay Minette, Atmore, Chickasaw, Satsuma,
Citronelle, Lucedale, Creola, Leakesville, Chunchula, Stockton,
McCullough, Stapleton, Gulfcrest, Deer Park, Axis, Mount Vernon,
Calvert and Semmes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3070 8785 3070 8792 3072 8792 3070 8793
      3073 8793 3075 8792 3070 8796 3074 8802
      3071 8804 3072 8804 3073 8867 3125 8856
      3150 8781 3122 8746 3056 8751
TIME...MOT...LOC 0816Z 177DEG 36KT 3074 8757 3093 8779 3071 8856

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
Special weather statement, May 25, 3:21 AM CST, 47 minutes before
Special Weather Statement
National Weather Service Mobile AL
421 AM CDT Wed May 25 2022

ALZ051>053-055-059-262-FLZ201-251015-
Clarke AL-Baldwin Inland AL-Monroe AL-Choctaw AL-Escambia AL-
Washington AL-Escambia Inland FL-
421 AM CDT Wed May 25 2022

...Strong thunderstorms will impact portions of western Monroe, south
central Choctaw, north central Baldwin, central Washington, Clarke,
western Escambia and northwestern Escambia Counties through 515 AM
CDT...

At 420 AM CDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from Jackson to 12 miles
northwest of Uriah to McCullough to near Bratt. Movement was north at
30 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Atmore, Jackson, Frisco City, Grove Hill, Chatom, McCullough, Saint
Stephens, Wagarville, Leroy, Uriah, Whatley, Tibbie, Coffeeville,
Fulton, Bratt, I65 And CR 1, I65 And AL 21 and Poarch Creek
Reservation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3186 8762 3183 8762 3183 8757 3165 8743
      3135 8734 3126 8743 3126 8733 3083 8746
      3086 8757 3107 8765 3126 8778 3135 8803
      3128 8832 3199 8820
TIME...MOT...LOC 0920Z 190DEG 27KT 3150 8793 3140 8769 3119 8754 3098
8747

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
Special weather statement, May 25, 3:51 AM CST, 17 minutes before
Special Weather Statement
National Weather Service Mobile AL
451 AM CDT Wed May 25 2022

ALZ266-FLZ201>204-251045-
Baldwin Coastal AL-Escambia Inland FL-Santa Rosa Coastal FL-
Escambia Coastal FL-Santa Rosa Inland FL-
451 AM CDT Wed May 25 2022

...Strong thunderstorms will impact portions of Santa Rosa and
central Escambia Counties through 545 AM CDT...

At 450 AM CDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from Goulding to 12 miles
south of Warrington. Movement was north at 35 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Pensacola, Ferry Pass, Brent, West Pensacola, Ensley, Warrington,
Gonzalez, Pace, Milton, Gulf Breeze, Goulding, Bagdad, Myrtle Grove,
Oriole Beach, Molino, Point Baker, Pea Ridge, Roeville and
Floridatown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3034 8742 3040 8743 3043 8734 3049 8744
      3094 8736 3094 8679 3080 8679 3045 8691
      3051 8702 3058 8698 3060 8702 3040 8707
      3040 8705 3044 8691 3040 8693 3037 8700
      3036 8701 3037 8694 3029 8747
TIME...MOT...LOC 0950Z 193DEG 28KT 3046 8721 3021 8734

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

The radar

The Mobile radar (KMOB), 103 km away, was scanning. The volume nearest the first event began at 10:06 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Escambia

When
May 25, 4:08 AM CST to 4:13 AM CST
Where
Escambia County, 0.6 mi W of (Pns)pensacola Regio
Measured
80 kt (92 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
30.470, -87.190

A storm survey team found scattered locations of wind damage across the |Pensacola/Ferry Pass areas in and around the vicinity of North Davis|Dr. For much of this damage, a clear convergent track could not be|identified and appears to be the result of straight line winds of 60 to |80 mph. Pensacola International measured a thunderstorm wind gust|of 59 mph as the line of storms moved through.

Winds appeared to strengthen near North Davis Dr to the south of I-10|and this helped to generate a brief tornado in the E Olive Rd/Whitmire Dr|areas.

Tornado, Escambia

When
May 25, 4:11 AM CST to 4:12 AM CST
Where
Escambia County, 0.82 mi NNW of Ferry Pass to 1.25 mi NNW of Ferry Pass
Rating
EF1
Path length
0.43 mi
Path width
50 yd
Reported by
NWS Storm Survey
Coordinates
30.511, -87.224

A brief EF-1 intensity tornado appeared to first organize and touch down near or on|the property of Olive Baptist Church. The tornado moved to the northwest|and reached its peak intensity along Whitmire Dr where clear convergence|was noted. This was an area of more concentrated tree and power line damage.|An RV camper was also flipped over and a shed suffered some minor roof damage.|The tornado appeared to lift as it reached E Johnson Ave. Further to the north,|additional pockets of spotty wind damage were noted north to the 9 Mile Road|area.

Thunderstorm Wind, Santa Rosa

When
May 25, 5:00 AM CST to 5:01 AM CST
Where
Santa Rosa County, 2.37 mi E of Brownsdale
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
30.880, -87.190

Trees were downed on Harvest Road near Jay.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2022Every state in 2022This day in weather historyThe tornado archive for Florida, 2022Warnings in Florida, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1032128, 1032127, 1032129.